Indiana, 2010

Winter Storm in Indiana, February 5 to 6, 2010

February 5 to 6, 2010 · NWS IND · 15 events in 15 counties and zones

A potent storm system brought snow, sleet, and a little freezing rain to Central Indiana on February 5th. Snow lingered into the early part of February 6th and strong winds also created blowing and drifting snow problems during the day on the 6th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A potent storm system brought snow, sleet, and a little freezing rain to Central Indiana on February 5th. Snow lingered into the early part of February 6th and strong winds also created blowing and drifting snow problems during the day on the 6th. Low pressure moved into Eastern Kentucky and then remained nearly stationary for several hours. This, plus the movement of an upper level system across the area, allowed the precipitation to continue for many hours. Snowfall amounts around 9 inches were reported across eastern sections of Central Indiana, with amounts decreasing to just a couple of inches across southwest sections. Gusty winds caused blowing and drifting of snow Friday night into Saturday, including peak winds of 46 miles per hour at Muncie and 44 miles per hour at the Indianapolis International Airport. Reports of drifts up to 4 feet high were reported in Delaware county early on February 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 5, 6:00 AM EST, 3 hours earlier.

Area forecast discussion, Feb 5, 6:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST FRI FEB 5 2010

.AVIATION...DISCUSSION FOR 05/12Z TAFS.
RAIN MIXED WITH SLEET OCCURRING ALONG AND SOUTHWEST OF A
CRAWFORDSVILLE TO IND TO GEZ LINE WILL SPREAD NORTHEAST ACROSS THE
REMAINDER OF CENTRAL INDIANA IN THE NEXT FEW HOURS.  CEILINGS AND
VISIBILITIES WILL GRADUALLY DROP THROUGH THE MVFR CATEGORY NEXT FEW
HOURS AND BECOME IFR BY LATE MORNING.  AS TEMPERATURES ALOFT COOL
PRECIPITATION WILL BECOME ALL SNOW BY MIDDAY AND IFR OR LIFR
CEILINGS WILL BE THE RULE THIS AFTERNOON THROUGH MIDNIGHT.

IN ADDITION GRADIENT WILL INCREASE AS LOW PRESSURE OVER THE DEEP
SOUTH TRACKS INTO THE MID ATLANTIC SATES.  AN UPPER LOW MOVING IN
FROM THE PLAINS WILL TRACK ACROSS THE OHIO VALLEY TONIGHT.  CEILINGS
AND VISIBILITIES WILL START AN IMPROVING TREND LATE TONIGHT AND
SATURDAY AS THE AREAS OF LOW PRESSURE CONTINUE MOVING EAST.

&&

.PREVIOUS DISCUSSION...MAIN CONCERN REVOLVES AROUND INCOMING WINTER
STORM. UPPER FEATURE ASSOCIATED WITH THIS STORM CURRENTLY OVER THE
PLAINS...AND IS EXPECTED TO MOVE THROUGH THE OHIO VALLEY TONIGHT.

LEADING EDGE OF PRECIPITATION HAS BEEN SLOWLY CREEPING NORTHEAST
ACROSS THE FORECAST AREA. SO FAR...HAVE SEEN VERY LITTLE IN THE WAY
OF SNOW OR SLEET...WITH THE MAJORITY OF THE SURFACE OBSERVATIONS
REPORTING LIQUID. 050000Z UPPER AIR INDICATES A RATHER LARGE
ELEVATED WARM LAYER...AND WITH MODEL DATA SUGGESTING LOW LEVEL COLD
ADVECTION REALLY WON/T GET GOING UNTIL THIS AFTERNOON...IT MAY BE
AWHILE BEFORE A CHANGEOVER TO ALL SNOW OCCURS. FOR NOW...WILL PULL
THE MIXED PRECIPITATION FARTHER NORTH THIS MORNING...AND DELAY THE
CHANGEOVER UNTIL AROUND MIDDAY IN THE CENTRAL ZONES...AND BY MID
AFTERNOON IN THE SOUTH. WILL RESTRICT THE MAINLY SNOW WORDING TO THE
FAR NORTHERN ZONES.

MODEL DATA SUGGEST THE BEST LIFT WILL OCCUR FROM THE LATE AFTERNOON
HOURS TODAY IN THE OVERNIGHT HOURS TONIGHT AS THE DEFORMATION ZONE
SETS UP...SO EXPECTING THE HEAVIEST PRECIPITATION TO OCCUR IN THIS
TIME FRAME. BASED ON PROJECTED PATH OF THE UPPER LOW...IT APPEARS
THE DEFORMATION ZONE WILL SET UP OVER THE HEART OF THE FORECAST
AREA. BASED ON QPF FROM THE OPERATIONAL AND ENSEMBLE MODELS...AS
WELL AS PROGGED PRECIPITABLE WATER VALUES...MAXIMUM SNOWFALLS
APPROACHING 10 INCHES ARE POSSIBLE IN THE WARNING AREA BY THE
TIME ALL IS SAID AND DONE ON SATURDAY. PRECIPITATION EXPECTED TO END
ON SATURDAY AS UPPER LOW PULLS AWAY. WINDS EXPECTED TO PICK UP LATER
THIS AFTERNOON AND TONIGHT...CAUSING BLOWING AND DRIFTING OF THE
SNOW.

SOME CONCERN THAT THE CURRENT WARNING AREA MAY NEED TO BE PULLED
FARTHER WEST...BUT WITH THE PROBLEMS REVOLVING AROUND PRECIPITATION
TYPE/CHANGEOVER TIMES...WILL LEAVE CURRENT HEADLINES AS IS.

WILL KNOCK A FEW DEGREES OFF OF THE GFS MOS HIGHS FOR TODAY...
OTHERWISE BASED ON LOW LEVEL THICKNESSES...THE REST OF THE GUIDANCE
IS ACCEPTABLE AT THIS TIME.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM EST SATURDAY FOR INZ037>042-
046>049-054>057-062>065-070>072.

WINTER WEATHER ADVISORY UNTIL 6 AM EST SATURDAY FOR INZ021-
028>031-035-036-043>045-051>053-060-061-067>069.

&&

PUBLIC...JAS
AVIATION...JH
Hazardous weather outlook, Feb 5, 5:37 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
537 AM EST FRI FEB 5 2010

INZ037>042-046>049-054>057-062>065-070>072-061100-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENDRICKS-MARION-
HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-
DECATUR-LAWRENCE-JACKSON-JENNINGS-
537 AM EST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS IN EFFECT UNTIL 6 AM SATURDAY.

RAIN MIXED WITH SLEET WILL CHANGE TO SNOW AROUND MIDDAY. TOTAL
SNOW ACCUMULATIONS OF 5 TO 8 INCHES WILL OCCUR BY LATE TONIGHT. IN
ADDITION WINDS WILL INCREASE TO 15 TO 20 MPH LATE TODAY AND
TONIGHT WITH GUSTS UP TO 35 MPH. BLOWING AND DRIFTING SNOW TONIGHT
WILL MAKE TRAVEL DIFFICULT AND REDUCE VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT SNOW LINGER INTO SATURDAY BEFORE ENDING. SNOW MAY ALSO OCCUR
EARLY NEXT WEEK AND SOME ACCUMULATIONS ARE POSSIBLE...LATE MONDAY
OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPES...TRANSITIONS...AND
AMOUNTS DURING THE UPCOMING STORM.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035-036-043>045-051>053-060-061-067>069-061100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
VERMILLION-PARKE-PUTNAM-VIGO-CLAY-OWEN-SULLIVAN-GREENE-KNOX-
DAVIESS-MARTIN-
537 AM EST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 AM SATURDAY.

RAIN MIXED WITH SLEET WILL CHANGE TO SNOW AROUND MIDDAY. TOTAL
SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL OCCUR BY LATE TONIGHT. IN
ADDITION WINDS WILL INCREASE TO 15 TO 20 MPH LATE TODAY AND
TONIGHT WITH GUSTS UP TO 35 MPH. BLOWING AND DRIFTING SNOW TONIGHT
WILL MAKE TRAVEL DIFFICULT AND REDUCE VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT SNOW LINGER INTO SATURDAY BEFORE ENDING. SNOW MAY ALSO OCCUR
EARLY NEXT WEEK AND SOME ACCUMULATIONS ARE POSSIBLE...LATE MONDAY
OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPES...TRANSITIONS...AND
AMOUNTS DURING THE UPCOMING STORM.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Johnson

When
February 5, 9:00 AM EST to February 6, 7:00 AM EST
Where
Johnson forecast zone
Reported by
Public
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Snowfall of 8.5 inches was measured in New Whiteland and reported via Facebook.

Winter Storm, Shelby

When
February 5, 9:00 AM EST to February 6, 7:00 AM EST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

Snowfall of 6.5 inches was measured by a COOP observer in Morristown.

Winter Storm, Rush

When
February 5, 9:00 AM EST to February 6, 7:00 AM EST
Where
Rush forecast zone
Reported by
COOP Observer
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

Snowfall of 9 inches was measured by a COOP observer in Rushville.

Winter Storm, Bartholomew

When
February 5, 9:00 AM EST to February 6, 7:00 AM EST
Where
Bartholomew forecast zone
Reported by
Trained Spotter
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Snowfall of 5 inches was measured by a trained spotter, eight miles west southwest of Columbus.

Winter Storm, Tipton

When
February 5, 10:00 AM EST to February 6, 7:00 AM EST
Where
Tipton forecast zone
Reported by
CoCoRaHS
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Snowfall of 7 inches was measured by a CoCoRaHS observer, four miles west northwest of Atlanta.

Winter Storm, Boone

When
February 5, 10:00 AM EST to February 6, 7:00 AM EST
Where
Boone forecast zone
Reported by
CoCoRaHS
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Snowfall of 6.5 inches was measured by a CoCoRaHS observer, four miles north of Zionsville.

Winter Storm, Hamilton

When
February 5, 10:00 AM EST to February 6, 7:00 AM EST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Snowfall of 7 inches was measured by a COOP observer in Noblesville.

Winter Storm, Madison

When
February 5, 10:00 AM EST to February 6, 7:00 AM EST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Snowfall of 8.5 inches was measured by a COOP observer, two miles south of Alexandria.

Winter Storm, Delaware

When
February 5, 10:00 AM EST to February 6, 7:00 AM EST
Where
Delaware forecast zone
Reported by
Public
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Snowfall of 9.5 inches was estimated five miles north of Muncie. Four foot snow drifts were also reported.

Winter Storm, Randolph

When
February 5, 10:00 AM EST to February 6, 7:00 AM EST
Where
Randolph forecast zone
Reported by
COOP Observer
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Snowfall of 9 inches was measured by a COOP observer, three miles south southeast of Ridgeville.

Winter Storm, Hendricks

When
February 5, 10:00 AM EST to February 6, 7:00 AM EST
Where
Hendricks forecast zone
Reported by
Trained Spotter
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Snowfall of 5.7 inches was measured by a trained spotter, one mile north northwest of Avon.

Winter Storm, Marion

When
February 5, 10:00 AM EST to February 6, 7:00 AM EST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Snowfall of 6.1 inches was measured at the NWS Indianapolis office.

Winter Storm, Hancock

When
February 5, 10:00 AM EST to February 6, 7:00 AM EST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Snowfall of 8.4 inches was measured by a trained spotter in McCordsville.

Winter Storm, Henry

When
February 5, 10:00 AM EST to February 6, 7:00 AM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Snowfall of 8 inches was measured by a trained spotter in Straughn.

Winter Storm, Jackson

When
February 5, 2:00 PM EST to February 6, 7:00 AM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Snowfall of 6 inches was measured by a COOP observer in Seymour.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218176, 218177, 218178, 218180, 218163, 218166, 218167, 218168, 218169, 218171, 218172, 218173, 218174, 218175, 218182.